Paracetamol: Repeated ingestion of slightly too much can be fatal -- recognize and treat quickly

Repeatedly taking slightly too much paracetamol over time can cause a dangerous overdose that is difficult to spot, but puts the person at danger of dying. Patients may not come to hospital reporting the overdose, but because they feel unwell. This clinical situation needs to be recognized and treated rapidly because these patients are at even greater danger than people who take single overdoses.

These so-called staggered overdoses can occur when people have pain and repeatedly take a little more paracetamol than they should. "They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," says Dr Kenneth Simpson who publishes the findings of a recent research project in the .

The problem is that doctors normally assess how much danger an overdose patient is in when they arrive at hospital by taking a blood sample and finding out how much paracetamol is present. In the case of a single dose overdose, the blood sample gives valuable information, but people with staggered overdoses may have low levels of paracetamol in their blood even though they are at high risk of and death.

Working in the University of Edinburgh and the Scottish Unit, Scotland, Dr Simpson and his team analysed data from 663 patients who had been admitted to the Royal Infirmary of Edinburgh between 1992 and 2008 with paracetamol-induced . They found that 161 had taken a staggered overdose, usually to relieve a variety of common pains, such as abdominal or muscular pains, headache and toothache.

"On admission, these staggered overdose patients were more likely to have liver and brain problems, require or help with breathing and were at a greater risk of dying than people who had taken single overdoses," says Simpson. The problem is also worse for people who arrive at hospital more than a day after taking an overdose - they are also at high risk of dying or needing a liver transplant.

"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine, irrespective of the concentration of paracetamol in their blood," says Simpson.

Because measuring the paracetamol in the blood is such a poor assessment of the patient's status in staggered overdoses or delayed presentation, he believes that doctors urgently need to find new ways of assessing whether a patient can be sent home, need medical treatment to counteract the , or need to be considered for a liver transplant.

add to favorites email to friend print save as pdf

Related Stories

Recommended for you

WHO: Millions of Ebola vaccine doses ready in 2015

Oct 24, 2014

The World Health Organization says millions of doses of two experimental Ebola vaccines could be ready for use in 2015 and five more experimental vaccines will start being tested in March.

Added benefit of vedolizumab is not proven

Oct 23, 2014

Vedolizumab (trade name Entyvio) has been approved since May 2014 for patients with moderately to severely active Crohn disease or ulcerative colitis. In an early benefit assessment pursuant to the Act on the Reform of the ...

Seaweed menace may yield new medicines

Oct 22, 2014

An invasive seaweed clogging up British coasts could be a blessing in disguise. University of Greenwich scientists have won a cash award to turn it into valuable compounds which can lead to new, life-saving drugs.

User comments

Adjust slider to filter visible comments by rank

Display comments: newest first

Nerdyguy
1.2 / 5 (6) Nov 23, 2011
"Paracetamol: Repeated ingestion of slightly too much can be fatal -- recognize and treat quickly"

I had to look up "paracetamol", and wondered why the article made no mention of the drug's usage. So, I had a chuckle when I found out it was only acetaminophen, which is the common usage in the U.S.
antialias_physorg
5 / 5 (1) Nov 23, 2011
Probably because phyorg pulled this out of a British journal. Paracetamol is the going name of the drug in Europe.
Explaining what it is would be like explaining to people what Aspirin is.

However, the article does state the usage in the very first sentence.
when people have pain
Nerdyguy
1 / 5 (5) Nov 23, 2011
Probably because phyorg pulled this out of a British journal. Paracetamol is the going name of the drug in Europe.
Explaining what it is would be like explaining to people what Aspirin is.

However, the article does state the usage in the very first sentence.
when people have pain


Oh, yes, I got that. I forgot to mention I thought it was odd that it came from Wiley, which is in the U.S., but I'm guessing they used a local reporter. I find it interesting to read international news from different sources. As long as it's in English, or occasionally French or Spanish, I'm OK. But, the various usages of words in the "Queen's English", Canadian English, American English, and Australian English are fascinating to me. It's a constant reminder of how languages are an evolving, living thing.
kaasinees
not rated yet Nov 23, 2011
Evolving languages are good and all. But forking languages are a pain in the ass. It is one of the many negative results of tribalism.
dirk_bruere
not rated yet Nov 23, 2011
Codeine is far safer
rwinners
not rated yet Nov 24, 2011
And morphine is even better yet, dirk...